Jane's Mental Health Source Page

One of the Web's Oldest Personal Mental Health Sites [Est. 1998]

Mixing Some Antidepressants and Migraine Drugs May Cause Lethal Serotonin Syndrome

128 comments

U.S. Food and Drug Administration (FDA) published a warning that mixing certain sSRI/SNRI-type of antidepressant medications and triptan-based migraine drugs may cause a potentially lethal condition called Serotonin Syndrome.

2010 Updates:

Information for Healthcare Professionals: Venlafaxine (marketed as Effexor) – Selective Serotonin Reuptake Inhibitors (SSRIs), Selective Serotonin-Norepinephrine Reuptake Inhibitors (SNRIs), 5-Hydroxytryptamine Receptor Agonists (Triptans)

Public Health Advisory – Combined Use of 5-Hydroxytryptamine Receptor Agonists (Triptans), Selective Serotonin Reuptake Inhibitors (SSRIs) or Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) May Result in Life-threatening Serotonin Syndrome

According to the FDA website, when the body has too much serotonin, symptoms of Serotonin Syndrome will occur. These symptoms may include restlessness, hallucinations, loss of coordination, fast heart beat, rapid changes in blood pressure, increased body temperature, overactive reflexes, nausea, vomiting, and diarrhea. Usually symptoms happen when the drug dose is increased or when the patient is started on the drug.

The FDA website listed some commonly prescribed drugs within the classes at risk:

SSRIs and a Combination Drug Containing an SSRI
* Celexa (citalopram)
* Fluvoxamine
* Lexapro (escitalopram)
* Paxil (paroxetine)
* Prozac (fluoxetine)
* Symbyax (olanzapine/fluoxetine)
* Zoloft (sertraline)

SNRIs
* Cymbalta (duloxetine)
* Effexor (venlafaxine)

Triptans
* Amerge (naratriptan)
* Axert (almotriptan)
* Frova (frovatriptan)
* Imitrex (sumatriptan)
* Maxalt and Maxalt-MLT (rizatriptan)
* Relpax (eletriptan
* Zomig and Zomig ZMT(zolmitriptan)

VIEW ALL ADVISORIES AND LABELING CHANGES ON THE FDA WEBSITE TO SEE IF A DRUG NOT LISTED ABOVE IS AT RISK FOR PRODUCING SEROTONIN SYNDROME

Written by Jane Chin

July 20th, 2006 at 10:30 am